Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

July 10, 2001Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 10, 2001, 5:34 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 5:34 PM MDT (23:34 UTC)
Expired
Jul 10, 2001, 6:15 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Salt Lake County, UT, Utah County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS55 KSLC 102334
SVRSLC
UTC035-049-110015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
534 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...MURRAY...SANDY...WEST VALLEY CITY
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BLUFFDALE...OR ABOUT 14
  MILES SOUTHWEST OF SANDY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BLUFFDALE AT 540 PM MDT
  OVER RIVERTON AT 545 PM MDT
  OVER SANDY AT 600 PM MDT
  OVER COTTONWOOD HEIGHTS AT 610 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4049 11221 4034 11201 4062 11164 4078 11196

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:45 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM MDT, 2 hours 49 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT TUE JUL 10 2001

  CORRECTION FOR CODED PROBABILITIY OF PRECIPITATION

SYNOPSIS...THE VERY MOIST AIR MASS OVER UTAH TONIGHT WILL BEGIN
DRYING SLOWLY WEDNESDAY AND THURSDAY.

DISCUSSION...CONVECTION STARTED POPPING EARLY TODAY AND EXPECT
FAIRLY WIDESPREAD ACTIVITY TO CONTINUE THROUGH THE EVENING.  INITIAL
ACTIVITY IN SOUTHERN UT SHOWED VERY LITTLE MOVEMENT WHICH WAS THE
FINAL KEY IN ISSUING A FLASH FLOOD WATCH FOR ABOUT THE SOUTHERN HALF
OF OUR AREA.  THOSE IN THE NORTH ARE GENERALLY MOVING A BIT BUT
LOCALLY HEAVY RAIN IS STILL LIKELY THROUGH THE EARLY EVENING HOURS.
BIGGEST QUESTION FOR THE EVENING IS THE CHANCE WE WILL GET TO CLOUDY
TO KEEP THE STRONGER ACTIVITY GOING.  FOR NOW NO CHANGES PLANNED FOR
THE EVENING PERIOD.

THERE SHOULD BE A LITTLE DRYING FOR TOMORROW...MAINLY OVER THE
SOUTHWEST AND NORTHEAST.  EVEN THERE IT WILL REMAIN MOIST ENOUGH FOR
SCATTERED CONVECTION BUT THE RISK OF HEAVY RAINS WILL BE REDUCED.
THEN THE AVN IS BRINGING ANOTHER SURGE OF MOISTURE NORTH INTO THE
AREA THURSDAY ASSOCIATED WITH ANOTHER SHORTWAVE THAT APPEARS TO
EVOLVE FROM AN EASTERLY WAVE.  THE CURRENT TRACK ON THIS IS MORE FOR
THE MOUNTAINS AND EASTERN HALF OF THE AREA BUT IT DOES HAVE JUST
ENOUGH OF A NORTHWEST DIRECTION THAT IT WILL SPREAD SOME MOISTURE
BACK INTO NORTHWEST UT AFTER MOSTLY MISSING THE SOUTHWEST.  THE
SHORTWAVE ITSELF DOESNT GET TO THE NORTH UNTIL LATE THU NIGHT WHICH
IS BEYOND THE CURRENT SHORT RANGE FORECAST.  NOT CONFIDENT ENOUGH IN
THE EXISTENCE OR TRACK OF THE IMPULSE TO PUT A GHOST PERIOD IN SO WE
WILL WAIT AND DEAL WITH THIS FEATURE IN A LATER PACKAGE IF THE
MODELS CONTINUE TO SHOW IT.

THE TREND IN THE EXTENDED WILL BE FOR FAIRLY RAPID DRYING IN
SOUTHWEST FLOW AS AN UPPER LEVEL LOW SETTLES INTO THE PACIFIC
NORTHWEST.  THAT WILL ALSO KEEP OUT TEMPERATURES FROM SKYROCKETING
BUT IT WILL STILL BE SLIGHTLY ABOVE NORMAL FOR MOST OF THE PERIOD.
THERE IS A COLD FRONT INDICATED IN THE MODELS OVER SOUTHERN ID BY
MONDAY AFTERNOON BUT IT MAKES VERY LITTLE PROGRESS SOUTHWARD UNTIL
ABOUT TUESDAY EVENING. SO IT DOESNT LOOK LIKE IT WILL PROVIDE ANY
COOLING DURING THIS PERIOD.

SLC 6442 CDC 6332 SANDERS

.SLC...FLASH FLOOD WATCH SOUTHERN UT UNTIL 04Z THIS EVENING.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:29 PM MDTFlash Flood WarningSLCBox Elder91 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.